Heart Disease Expert Forum
Laxatives abuse/Rapid Heart Rate
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Laxatives abuse/Rapid Heart Rate

I experienced a rapid heart rate some months ago of 190 to 225 bpm which landed me in an ambulance and ER.  I was given beta blockers to reduce my heart rate.  Additionally, several test were ran, ie. echo, ekg, stress test, xray of my heart and all came back normal.  I was diaganois with sinus tach.  

In my 50 years of life, I never had this type of heart rate, I have experienced panic attacks and sometimes this would cause increased heart rate but not to this degree.

I recently thought about that day and it dawned on me that one thing that I did that morning of my episode was insert a suppository (laxative).  I have been doing the laxative insert for 4 years at least 2 to 4 times a week.  I wonder if this could have caused my sinus tach.  Needless to say, I have not used a laxative since that episode.  

Any feedback is welcomed.
Thanks!
Related Discussions
74076_tn?1189759432
Hello,

That is a pretty fast heart rate even for a panic attack.  I do not think routine laxative use would case sinus tachycardia, especially that fast.  The key questions are:
1. was the onset sudden like a light switch
2. does it happen often and if it does, how often
3. did they capture an ekg of this?
4. when it terminated, did it decrease slowly or turn off like a light switch

sudden onset/termination suggests a reentry mechanism, possibly amendable to ablation.  Sinus tachycardia and a panic attack cannot be ruled out, but other causes should be evaluated first.  If the symtoms (symptoms) are frequent (every day), a holter would suffice.  If they are less frequent (once or twice per month), an event monitor is appropriate.  If it happens several times per year, an implantable loop recorded is probably best.  A local electrophysiologist should be able to help you determine the cause or at least determine if it can be fixed.

I hope this helps.  Thanks for posting.
11 Comments
Blank
Avatar_n_tn
You are dehydrating yourself by taking too many laxatives. The first symptom listed as a result of dehydration is rapid heartbeat. Get off those laxatives, even if you need help.

Good luck.

Erik
Blank
Avatar_n_tn
I notice if I become dehydrated I have heart rate spike while at rest. Speaking of which, I just had one at around 124 bpm's that lasted for about 20 minutes. That's just a small part of a bigger problem but my mouth was dry and I was thirsty prior to it not having really drank anything all day but 1 coffee.
Blank
Avatar_n_tn
The overuse of laxative can cause hypokalemia (potassium deficiency). A severe drop in bp and tachyarrhythmias can result and are very dangerous.
Blank
Avatar_f_tn
I have gastroparesis (slow stomach emptying) and because of it I use laxatives.  Both oral and suppositories.  My doctor says it's o.k. to use these on a daily basis IF NECCESSARY.  If you are taking laxatives to keep regular then stop.  Take a daily dose of fiber if you want. I, too, have had the heart rate go up high and fast and took a ride in the abulance.  By the time I got to the hospital it was pretty much back to normal.  They monitored me for a while, but I was o.k.   What were you doing when this happened?  I happened to have Graves disease with hyperthyroid which can cause palpitations.  Docs. usually check thyroid automatically these days when certain symptoms such as fast heart rate are present.
Blank
Avatar_n_tn
I get a rapid heart rate when I have been resting and get up suddenly, ie in the middle of the night or when sitting quietly reading. I estimate the rate is around 150 bpm, which is fast for me as I am usually in the 50's mark.  My blood pressure at rest is around 100/60.  This fast beat can last a few minutes and feels pounding.  I guess it is because my bp has dropped a bit and the pounding is needed to get the pressure up to the brain when action is required.  Don't know if this relates to you at all.
Blank
110220_tn?1309310461
When I had my episode, it was in the morning, I had used the laxative suppository and I had had a very stressful morning.  I got up at 5am ironed..my son lost his car keys...very upsetting, I was late to leave for an appointment that morning and when I headed for the garage, I felt a click in my throat, and my heart started to race...it scared me so, I know panic caused an increase.  It didn't go away within 15 minutes so my husband called the paramedics.  They ended up administed adeloine, which the head pressure was so intense, I thought my head would explode.  It did decrease my heart rate.. I have never ever had this before in my 50 years of life..  I don't have high blood pressure and no heart risk in my family.   Ive had panic attacks since my late teens, never took anything for them.  It has been 9 months and I haven't had another episode.  I do get anxious sometimes thinking that I could have another (if it isn't laxative related).  Needless to say, fiber is the was I go now.  

Anhy thoughts?
Blank
Avatar_f_tn
If you were dehydrated from using the laxatives, I think that this may have caused the high heart rate.  Did they check your thyroid at the hospital?  Have you followed up with your regular doctor?  Are you taking anything for anxiety/stress?
Blank
110220_tn?1309310461
While I was in the hospital, they did test my thyroid and it was normal.  I bet that I was dehydrated though, I didn't drink much water then.  

I went to many doctors, OB, GP and a Cardio.  The GP put me on a beta blocker (Toprol, 50mg), my Cardio doctor says my test were all normal and agreed that Toprol was a good idea.  I went to my OB because of hot flashes and my heart rate would increase when I was hot (mostly at night, but occasionally during the day).  

I was having more palpitations with the the Toprol and I started to stutter and be loss for words when holding a conversation.  This started a month after I started taking Toprol.  I started to wean myself off of them after a few months and have now been off of them for 3 months. No stuttering, head tightness!  I feel a whole lot better now.  But sometimes I wonder why this rapid heart rate happened.  I'm 50 and never had this happen before.  Hopefully it was isolated.  I don't drink coffee or pop now.  I only drank de-caf, but I did drink pepsi like water. NOw I drink 5 to 8 glasses of water now.

I plan to see my cardio doctor within the next few months for another checkup.  I have been feeling great, but sometimes what happend looms over me and I get uncomfortable wondering if it will happen again.  I have been reassured that if it does, it is not life threatening, so I do keep that in mind.

Thanks for responding to my message.
Blank
61536_tn?1340701763
Oh how cute, they went and erased all my replies.  Apparently, I'm the new black sheep!  Must have been because I had good information and it threatened someone's ego.
Blank
Avatar_n_tn
hi everyone

can someone please put my mind at rest. My father is very critical in hospital and stupidly took a sleeping tablet 3.75mg zopilicone the night before at 11 and then starting drinking 2 glasses of wine the following day at 10am . I did this on to nights on the trot until i realised my heart beat was racing. Could i have done some damage.

At the moment my blood pressure is fine but my resting heart rate seems to 90-100 which isn't normal for me as it is normally 60. will the effects wear? Also I have been smoking alot and not drinking my water - could this contribute as to fast heart rate.
Blank
Avatar_n_tn
A related discussion, neidal was started.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
19 hrs ago by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank